Signs of lung damage are common among people who vape, according to a new study.
Researchers have found that one out of every three e-cigarette users (33 percent) reported having one or more of the following symptoms: cough, shortness of breath, nausea, stomach pain, and chest pain.
All five of these symptoms are on the list of symptoms that the CDC has said are associated with e-cigarette- or vaping-associated lung injury — a condition known as “EVALI.”
The symptoms were less prevalent among people who used disposable e-cigarettes, said lead researcher Dr. Thanh-Huyen Vu, a research associate professor of epidemiology at Northwestern University Feinberg School of Medicine in Chicago.
For the best picks in Harlem, get HWM's must read newsletter!
That finding suggests that experimenting with unregulated ingredients and untested devices is “risky,” Vu said. The symptoms were 40 percent more common among vapers who mixed their own e-liquids and 71 percent more common among those who used flavored e-cigarettes.
“We did not anticipate seeing such strong and consistent relationships between the users’ product modifications and the use of flavored products with clinical symptoms, including EVALI-like symptoms,” Vu said. “Clinical symptoms are common in [e-cigarette] users, and they are especially prevalent for users who modify products or consume flavored products.”
Fifty-five percent of the more than 1,400 people involved in the study said they had one or more of the systems listed above. One third (33 percent) reported having one or more of the five e-cigarette- or vaping-associated lung injury (EVALI)-like symptoms. Cough and nausea were the most common.
People who reported EVALI-like symptoms were more likely to be younger than age 45, Hispanic, current cigarette smokers, or current users of other tobacco products such as pipes or smokeless tobacco.
“Our results indicate that e-cigarette- or vaping-associated lung injury symptoms were not an oddity, a brief occurrence or solely related to the use of THC (the psychoactive component of cannabis) or vitamin E acetate, both of which were pegged as possible contributors to EVALI outbreaks in the past year or so,” Vu said.
Vu and her team said the study suggests the need for health care professionals to “assist patients in better understanding the full risks and potential harms of using e-cigarettes and related products.”
People who do vape should be careful with the products they use and “not self-modify those products,” Vu said. Better yet, she says they should not vape at all.
“Although further research is needed on the association of vaping with EVALI and the association of lung injury with COVID-19, the existing evidence indicates that there should be concern, and it is worth avoiding this risk by not vaping,” Vu said.